Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

March 12, 2021Edwards County, Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Mar 12, 2021, 8:37 AM CST for Edwards County, Pratt County, Stafford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 8:37 AM CST (14:37 UTC)
Expired
Mar 12, 2021, 9:15 AM CST
In force
38 min
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS83 KDDC 121437
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
837 AM CST Fri Mar 12 2021
 
KSZ065-066-078>081-090-121515-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-Ford KS-
837 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...NORTHERN
KIOWA...NORTHEASTERN BARBER...SOUTHERN PAWNEE...SOUTHERN STAFFORD...
EDWARDS AND PRATT COUNTIES UNTIL 915 AM CST...

At 836 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerview to near Nashville. Movement was
northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pratt, Kinsley, St. John, Stafford, Greensburg, Haviland, Macksville,
Lewis, Offerle, Garfield, Iuka, Preston, Sawyer, Cullison, Isabel,
Belpre, Coats, Byers, Fellsburg and Wellsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 9839 3769 9961 3815 9950 3801 9847
      3739 9846 3738 9835
TIME...MOT...LOC 1436Z 217DEG 48KT 3779 9930 3749 9846 

$$

RUSSELL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Mar 12, 5:44 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 12, 5:44 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
544 AM CST Fri Mar 12 2021

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 409 AM CST Fri Mar 12 2021

Latest Scattered showers and thunderstorms have developed in
response to low level warm advection over far southwest Kansas
early this morning. The thunderstorms have been gradually increasing
in coverage as they move rapidly to the northeast. Latest CAMs
show this area of precipitation generally exiting the forecast
area toward sunrise with additional showers and a few
thunderstorms increasing in coverage through the day.

We could see a break in storm coverage this evening. An upper
level low pressure system over southern California this morning
will move through the Desert Southwest and approach the central
and southern Plains later tonight. Upper level diffluence will
increase over the central Plains ahead of this system. With
increasing upward vertical motion and some weak instability,
expect showers and thunderstorms to increase again overnight.

Have backed off high temperatures a few more degrees today with
considerably cloudiness and easterly upslope flow.

.LONG TERM...(Saturday through Thursday)
Issued at 409 AM CST Fri Mar 12 2021

Saturday into Saturday night is still looking on track for widespread
rain and thunderstorm development as the upper low moves out over
eastern Colorado. Gulf moisture continues to stream into the
region with 50s dewpoints pushing into western Kansas. CAPE values
increase to around 1000 j/kg or so across southwest Kansas during
the afternoon along with decent deep layer shear. This could be
enough for isolated severe thunderstorms with large hail and gusty
winds being the main threat.

Model simulated reflectivity shows a trend in the storms developing
into line segments which seems reasonable as deep layer shear
vectors become more parallel to the surface boundary over western
Kansas. This would lead to training thunderstorms and an increasing
threat for heavy rain and flooding. Storm total precipitation
amounts over 3 inches are still looking good for parts of central
Kansas. The previous shift issued a Flood Watch for portions of
south central Kansas and have extended this farther north to
include locations along the I-70 corridor.

The upper low will be occluding by Saturday afternoon and evening.
Dry air wrapping into the system will begin to shut off precipitation
over far southwest Kansas by late Saturday afternoon with this trend
continuing eastward across the remainder of southwest into central
Kansas through Saturday night. Rain and thunderstorms should be
winding down along the Highway 183-281 corridor by Sunday morning.

There will be a chance for rain or rain and snow especially across
northern sections of the forecast area on Monday as the upper low
finally moves out.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 544 AM CST Fri Mar 12 2021

Scattered showers and isolated thunderstorms will persist around
central and southwest Kansas this morning. There should be a lull
in the activity this afternoon before additional showers and
thunderstorms become more numerous tonight. MVFR/IFR cigs this
morning will gradually deteriorate to IFR/LIFR later today and
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  41  57  40 /  60 100 100  90
GCK  42  39  54  35 /  50 100 100  80
EHA  53  41  59  33 /  30  90  90  40
LBL  50  41  59  33 /  50  90  90  60
HYS  44  37  53  42 /  60  90 100 100
P28  50  45  61  45 /  70 100  90  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ030-031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Mar 12, 4:46 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
446 AM CST Fri Mar 12 2021

KSZ030-031-043>046-061>066-074>081-084>090-131100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
446 AM CST Fri Mar 12 2021 /346 AM MST Fri Mar 12 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few showers and thunderstorms this morning will across central
and south central Kansas. A few of these could be strong with
gusty winds to 50 mph and dime to nickel size hail.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Freezing rain: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Areas of rain and thunderstorms are expected to increase in
coverage and intensity on Saturday and continue into Saturday
night. A few severe thunderstorms will be possible especially
across southwest Kansas Saturday afternoon. Thunderstorms are
expected to increase in coverage and produce heavy rain Saturday
afternoon into Saturday night. Some flooding will be possible. See
the latest Flood Watch for more information.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Ice accumulation: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Mar 12, 3:33 AM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
333 AM CST Fri Mar 12 2021

KSZ078>081-121015-
Pratt KS-Kiowa KS-Edwards KS-Ford KS-
333 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN PAWNEE...SOUTHWESTERN STAFFORD...SOUTHERN
EDWARDS AND NORTHWESTERN PRATT COUNTIES UNTIL 415 AM CST...

At 333 AM CST, Doppler radar was tracking a strong thunderstorm near
Ford, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Lewis, Mullinville, Ford, Belpre, Fellsburg, Hopewell,
Centerview and Trousdale.

LAT...LON 3766 9980 3800 9918 3800 9912 3787 9902
      3783 9902 3782 9901 3782 9899 3779 9896
      3750 9969
TIME...MOT...LOC 0933Z 239DEG 39KT 3762 9968

SPRINGER
Special weather statement, Mar 12, 4:17 AM CST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 AM CST Fri Mar 12 2021

KSZ066-079>081-121100-
Pratt KS-Stafford KS-Kiowa KS-Edwards KS-
417 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...SOUTHERN
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHERN PRATT COUNTIES UNTIL 500
AM CST...

At 417 AM CST, Doppler radar was tracking a strong thunderstorm near
Trousdale, moving east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pratt, Iuka, Preston, Byers, Hopewell, Neola, Trousdale, Zenith and
Fellsburg.

LAT...LON 3763 9913 3780 9918 3798 9847 3783 9847
      3782 9846 3769 9846
TIME...MOT...LOC 1017Z 256DEG 39KT 3773 9907

GERARD
Local storm report, Mar 12, 5:39 AM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 AM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     2 WSW PRESTON           37.75N 98.59W
03/12/2021  M65 MPH          PRATT              KS   MESONET

            MESONET STATION UP393 2.2 W PRESTON (UPR).

&&

AS
Special weather statement, Mar 12, 8:01 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 AM CST Fri Mar 12 2021

KSZ078-080-081-086>090-121445-
Seward KS-Pratt KS-Meade KS-Clark KS-Barber KS-Kiowa KS-Ford KS-
Comanche KS-
801 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...SOUTHEASTERN
SEWARD...KIOWA...MEADE...BARBER...COMANCHE...PRATT AND CLARK COUNTIES
UNTIL 845 AM CST...

At 800 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to near Kiowa. Movement was
northeast at 100 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pratt, Medicine Lodge, Meade, Kiowa, Ashland, Coldwater, Bucklin,
Greensburg, Minneola, Haviland, Fowler, Protection, Mullinville,
Ford, Hardtner, Sharon, Sawyer, Bloom, Cullison and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3772 9988 3771 9846 3739 9846 3738 9835
      3700 9835 3700 10084
TIME...MOT...LOC 1400Z 243DEG 87KT 3734 10027 3699 9847

RUSSELL
Local storm report, Mar 12, 8:08 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 AM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     TSTM WND DMG     1 N PRATT               37.66N 98.74W
03/12/2021                   PRATT              KS   EMERGENCY MNGR

            ROUGHLY 24 POWER POLES ARE DOWN.

&&

MR
Special weather statement, Mar 12, 8:37 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
837 AM CST Fri Mar 12 2021

KSZ065-066-078>081-090-121515-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-Ford KS-
837 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FORD...NORTHERN
KIOWA...NORTHEASTERN BARBER...SOUTHERN PAWNEE...SOUTHERN STAFFORD...
EDWARDS AND PRATT COUNTIES UNTIL 915 AM CST...

At 836 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Centerview to near Nashville. Movement was
northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pratt, Kinsley, St. John, Stafford, Greensburg, Haviland, Macksville,
Lewis, Offerle, Garfield, Iuka, Preston, Sawyer, Cullison, Isabel,
Belpre, Coats, Byers, Fellsburg and Wellsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 9839 3769 9961 3815 9950 3801 9847
      3739 9846 3738 9835
TIME...MOT...LOC 1436Z 217DEG 48KT 3779 9930 3749 9846

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:25 PM CSTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 8 more63 hr
Mar 12, 1:54 AM CSTSpecial Weather StatementDDCSeward36 min
Mar 12, 2:29 AM CSTSpecial Weather StatementDDCGray46 min
Mar 12, 3:33 AM CSTSpecial Weather StatementDDCEdwards42 min
Mar 12, 4:17 AM CSTSpecial Weather StatementDDCPratt43 min
Mar 12, 4:51 AM CSTSevere Thunderstorm WarningDDCPratt24 min
Mar 12, 8:01 AM CSTSpecial Weather StatementDDCBarber, Clark, Comanche, Ford, Kiowa, Meade and 1 more44 min
Mar 12, 9:05 AM CSTSpecial Weather StatementDDCBarber40 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.